Summer is here and the days continue to get hotter. Families often look forward to getting outside and enjoying the warm weather, but a number of common prescription medications can complicate having fun in the sun. It is important to be more mindful of medication side effects and watchful of a senior’s well-being during this time of year. The reasons that everyone loves summer–the sun and warmer weather–are the exact causes of some dangerous drug interactions and health complications. Be sure to check all of your loved one’s medication pamphlets for the three side effects explored in detail below before heading outside this summer.
During the hot summer months, it is easier to become dehydrated because we lose more water through the process of sweating. Dehydration worsens when individuals decrease their fluid intake in an attempt to manage bathroom visits or cannot remember how much fluid they have consumed due to cognitive impairment. Add in “water pills” or diuretics used to control conditions like edema, hypertension, and glaucoma, and the effects can be profound. Other medications that contribute to fluid loss include laxatives, chemotherapy drugs and antihistamines.
Dehydration, or lack of fluids, may present as lightheadedness and fatigue. Younger individuals will simply increase their fluid intake once they feel thirsty, but the thirst mechanism in older individuals works less effectively. Seniors may not realize that they are dehydrated until they begin experiencing more serious symptoms like dizziness, confusion and racing heartbeat, which can be caused by the heart pumping against a smaller volume of blood.
Fluids, preferably water, are needed to keep the body functioning properly. Everyone, regardless of age, is encouraged to increase their fluid intake during the summer months. While plain water is the best source of hydration, plenty of other healthy beverages, and even foods, can help increase hydration on hot summer days.
Certain topical, oral and injection medications can cause phototoxic and photoallergic reactions in individuals when they are out in the sun. A few well-known examples are antibiotics (quinonlones, tetracyclines, and sulfonamindes), non-steroidal anti-inflammatory drugs (NSAIDs), thiazide diuretics, and some anti-diabetic agents (sulfonlyureas). Symptoms include sunburn-like skin inflammation, rash, and eczema.
During the sunny months, it is extremely important to ask a healthcare provider about how each of a loved one’s medications (new and old) may interact with spending time outside. How a person might react to a medication is often dependent on the dosage as well as the amount and intensity of sun exposure. Photoallergic reactions can be difficult to predict unless a senior has a history of them.
Preventing photosensitivity is similar to preventing sunburn. Good prevention includes avoiding or limiting exposure to the sun, wearing plenty of protective clothing (including hats), and using sunscreen products.
The heat of summer may cause greater problems since seniors have a reduced ability to regulate body temperature. The addition of certain medications can further weaken or inhibit the body’s normal physiological response to heat and humidity.
For example haloperidol (Haldol) and risperidone (Risperdal) block signals to the brain that body temperature is rising, while drugs like beta blockers actually reduce blood flow to the skin, thereby preventing the release of excess heat. Tricyclic antidepressants and many over-the-counter medications containing diphenhydramine (Benadryl and Dramamine) actually cause individuals to sweat less.
It is crucial to closely monitor seniors taking these and similar medications while spending time outside. Overheating, also known as hyperthermia, can quickly progress into heat stroke if left untreated. Keep an eye out for symptoms like nausea and vomiting, changes in heart rate, decreased sweating, confusion and fainting. To avoid overheating, wear light-weight summer clothes, keep a cool, non-alcoholic beverage handy, and bring your own shade while spending time outside.
Safe Summer Fun
It is important for seniors and their caregivers to get some fresh air and vitamin D this summer, but be smart about outdoor activities. Certain prescription and over-the-counter medications require special precautions, so read all inserts and prescribing information carefully. Wear the proper sun protection, drink plenty of water, and try to plan outings for the cooler parts of the day to avoid issues.